Alert archive / Wisconsin / Flash Flood Warnings in 2009
Flash Flood Warning 1, NWS Green Bay, WI
NWS Green Bay, WI issued this flash flood warning at Aug 14, 2009, 7:17 AM CDT for Marathon County, Wisconsin. It was in force for 103 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 14, 2009, 7:17 AM CDT (12:17 UTC)
- Expired
- Aug 14, 2009, 9:00 AM CDT
- In force
- 103 min
- Issued by
- NWS Green Bay, WI
- Area
- Storm-based polygon
- Flood severity
- None
County Marathon County, WI
The radar
The Green Bay radar (KGRB), 119 km from the middle of the area, began a volume at 12:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 14, 8:00 AM CDT | HEAVY RAIN 4 | Wausau, WI | |
| Aug 14, 8:50 AM CDT | HEAVY RAIN 5 | Wausau, WI |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 0.3 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1600 J/kg
- Mixed-layer CIN
- -61 J/kg
- Mixed-layer LCL
- 755 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 80 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KGRB 141217 FFWGRB WIC073-141400- /O.NEW.KGRB.FF.W.0001.090814T1217Z-090814T1400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE GREEN BAY WI 717 AM CDT FRI AUG 14 2009 THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A * FLASH FLOOD WARNING FOR... CENTRAL MARATHON COUNTY IN CENTRAL WISCONSIN * UNTIL 900 AM CDT * AT 710 AM CDT...SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL WERE OVER THE WARNED AREA. TWO TO FOUR INCHES OF RAIN FELL FROM WAUSAU TO EDGAR BETWEEN 4 AM AND 7 AM. ANOTHER INCH OR MORE IS POSSIBLE BEFORE THE RAIN DIMINISHES. * RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... WAUSAU...RIB MOUNTAIN AND WESTON. LOCAL POLICE REPORTED WATER OVER THE ROOFS OF CARS ON MYRON STREET IN THE CITY OF WAUSAU...AND MANHOLE COVERS BEING LIFTED FROM STREETS DUE TO FLOOD WATERS. PRECAUTIONARY/PREPAREDNESS ACTIONS... MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN. && LAT...LON 4502 8925 4489 8924 4488 8981 4500 8983 $$ RDM
3 follow-up statements
000 WGUS73 KGRB 141238 FFSGRB FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE GREEN BAY WI 738 AM CDT FRI AUG 14 2009 WIC073-141400- /O.CON.KGRB.FF.W.0001.000000T0000Z-090814T1400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ MARATHON WI- 738 AM CDT FRI AUG 14 2009 ...FLASH FLOOD WARNING REMAINS IN EFFECT FOR CENTRAL MARATHON COUNTY UNTIL 900 AM CDT... AT 733 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAINFALL FROM WAUSAU EAST TO HOGARTY IN THE WARNED AREA. DOPPLER RADAR ESTIMATED THAT 2 TO 4 INCHES OF RAIN HAD FALLEN FROM 4 AM TO 7 AM FROM EDGAR TO WAUSAU. THE RAIN HAD DIMINISHED IN THE WAUSAU AREA AT 730 AM...BUT WILL CONTINUE FURTHER EAST UNTIL AROUND 800 AM. EVEN WHEN THE VERY HEAVY RAIN ENDS...FLOODING MAY CONTINUE FOR ANOTHER HOUR OR MORE. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...WAUSAU...RIB MOUNTAIN AND WESTON. MANY REPORTS OF FLOODING HAVE BEEN REPORTED IN THE WAUSAU AREA. PRECAUTIONARY/PREPAREDNESS ACTIONS... DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. && LAT...LON 4502 8925 4489 8924 4488 8981 4500 8983 $$ RDM
000 WGUS73 KGRB 141333 FFSGRB FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE GREEN BAY WI 833 AM CDT FRI AUG 14 2009 WIC073-141400- /O.CON.KGRB.FF.W.0001.000000T0000Z-090814T1400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ MARATHON WI- 833 AM CDT FRI AUG 14 2009 ...FLASH FLOOD WARNING REMAINS IN EFFECT FOR CENTRAL MARATHON COUNTY UNTIL 900 AM CDT... AT 827 AM CDT...SHOWERS AND THUNDERSTORMS CONTINUE ALONG A LINE FROM WAUSAU TO HOGARTY...THOUGH THE COVERAGE AND INTENSITY IS BEGINNING TO DIMINISH IN THE WARNED AREA. RAINFALL AMOUNTS OF UP TO ONE HALF INCH PER HOUR IS STILL POSSIBLE AND MAY AGGRAVATE THE FLOODING SITUATION THROUGH 9 AM. PRECAUTIONARY/PREPAREDNESS ACTIONS... DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. && LAT...LON 4502 8925 4489 8924 4488 8981 4500 8983 $$ TE
000 WGUS73 KGRB 141401 FFSGRB FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE GREEN BAY WI 901 AM CDT FRI AUG 14 2009 WIC073-141414- /O.EXP.KGRB.FF.W.0001.000000T0000Z-090814T1400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ MARATHON WI- 901 AM CDT FRI AUG 14 2009 ...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR CENTRAL MARATHON COUNTY WILL BE ALLOWED TO EXPIRE AT 900 AM CDT... THE THREAT OF FURTHER FLOODING DUE TO THE HEAVY RAIN OVERNIGHT HAS ENDED OVER THE WARNED AREA. IF FLOODING HAS BEEN OBSERVED...PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY. THE URBAN AND SMALL STREAM FLOOD ADVISORY CONTINUES IN EFFECT UNTIL 10 AM. LAT...LON 4502 8925 4489 8924 4488 8981 4500 8983 $$ TE
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before this flash flood warning went out at Aug 14, 3:49 AM CDT, 3 hours 28 minutes earlier.
Area forecast discussion, Aug 14, 3:49 AM CDT, 3 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 349 AM CDT FRI AUG 14 2009 .SHORT TERM...TODAY THROUGH SATURDAY. MESOSCALE VORTICITY CENTER FROM CONVECTIVE ACTIVITY A FEW DAYS AGO WELL OUT TO OUR WEST WAS PRODUCING THUNDERSTORMS WITH VERY HEAVY RAINS AT 09Z TODAY. THIS ACTIVITY IS LARGELY NOCTURNAL...SO EXPECT IT TO DIMINSIH THROUGHOUT THE DAY AS SUNSHINE WARMS THE CLOUD TOPS AND THE LOW LEVEL JET WEAKENS. EXPECT HEAVY RAINS OVER MUCH OF CENTRAL WISCONSIN THROUGH MID MORNING WITH LIGHTER RAINS FURTHERN NORTH AND EAST. TEMPERATURES WILL BE LARGELY DEPENDENT ON HOW QUICKLY CLOUDS BREAK UP. LOWERED THE MAXIMUM TEMPERATURES A FEW DEGREES IN SOME PLACES. PATCHY FOG LIKELY TONIGHT AS SKIES CLEAR AND RECENT RAINS PUT MOISTURE IN THE BOUNDARY LAYER. SUNNY SKIES EXPECTED SATURDAY AS SOUTHERLY FLOW INCREASES AHEAD OF NEXT FRONT. .LONG TERM...SAT NGT THRU NXT THU. MEAN FLOW TO INITIALLY BE DOMINATED BY A SHRTWV TROF WHICH MOVS FROM THE ROCKIES NEWD INTO CANADA. THIS SYSTEM WL KEEP THE WEATHER OVER NE WI ON THE UNSETTLED SIDE. TOWARD THE MIDDLE OF NXT WEEK...AN UPR RDG BUILDS ALONG THE WEST COAST WHICH PLACES THE WRN GREAT LKS IN A NW FLOW ALOFT. TEMPS APR TO AVG NEAR NORMAL OVERALL. AN INCREASING LOW-LVL JET (PUSHING 50 KTS) WL TRANSPORT GULF MSTR NWD INTO THE UPR MIDWEST SAT NGT AND IMPINGE ON WRN WI DURING THE EARLY MORNING HRS. BETTER FORCING/INSTABILITY/LIFT TO REMAIN TO OUR WEST CLOSER TO THE BROAD SHRTWV TROF SITUATED OVR THE ROCKIES. QSTN REMAINS AS TO HOW FAR ANY PCPN CAN REACH OVRNGT? CURRENT INDICATIONS ARE THAT MOST OF THE PCPN WL REMAIN TO THE WEST OF THE FCST AREA WITH A MINIMAL CHC OF REACHING CNTRL WI BY DAYBREAK. HAVE INCREASED CLDS A BIT OVR CNTRL WI AND THIS WL HELP HOLD TEMPS IN THE 60S OVR ALL OF NE WI. AS A PIECE OF ENERGY LIFTS NE THRU THE NRN PLAINS AHD OF THE SHRTWV TROF ON SUNDAY...THIS WL HELP PROPEL A CDFNT EWD THRU THE UPR MIDWEST TOWARD WI. ONCE AGAIN...BETTER FORCING/LIFT/INSTABILITY ARE LOCATED TO OUR WEST. HOWEVER...WITH THE CDFNT MARCHING EAST AND WI GETTING INTO A MORE FAVORABLE PART OF THE UPR JET...EXPECT SHWRS/TSTMS TO GRADUALLY PUSH EAST AND IMPACT MAINLY NRN AND CNTRL WI BY SUNDAY AFTERNOON. WL NEED TO MENTION A SML POP EVEN TO THE LKSHR ALTHO MOST OF THE PCPN THERE SHOULD HOLD OFF TIL SUNSET. DUE TO CLDS/PCPN...WARMEST TEMPS ON SUNDAY TO BE PLACED OVR ERN WI. THE CDFNT PUSHES INTO CNTRL SECTIONS OF WI SUNDAY NGT AND WL BE THE PRIMARY FOCUS FOR ADDL SHWRS AND TSTMS ACROSS THE RGN. INSTABILITY AND MSTR WL BE IN PLACE...BUT THE LOW-LVL JET IS RATHER AVG (30 KTS) AND FORCING IS NOT VERY STG. NONETHELESS... HAVE RAISED POPS INTO THE LIKELY CATEGORY ACROSS CNTRL WI IN THE EVENING AND ERN WI AFT MIDNGT FOR NOW WITH TEMPS SIMILAR TO SAT NGT. THE SHRTWV TROF IS PROGGED TO LIFT NE FROM THE NRN PLAINS TOWARD SW ONTARIO ON MON. MEANWHILE...THE CDFNT WL BE ON THE VERGE OF CLEARING NE WI BY 00Z TUE. AS LONG AS THE FNT IS IN OUR VCNTY... HAVE NO CHOICE BUT TO CARRY CHC POPS IN THE FCST WITH THE PRIMARY FOCUS OVR THE SE HALF OF THE FCST AREA. IF THIS FNT CAN GET A MOV ON...PARTS OF N-CNTRL WI MAY BE DRY ON MON. HAVE LOWERED MAX TEMPS A COUPLE OF DEGS DUE TO THE ANTICIPATED CLD CVR. THERE IS SOME MINOR MDL DIFFERENCES WITH RESPECT TO HOW FAST THE FNT WL PULL AWAY FROM WI MON NGT. THE GFS DVLPS A SFC WAVE (OR TWO) WHICH SLOWS THE FNT DOWN. NEITHER THE ECMWF...UKMET OR CANADIAN INDICATE THESE SFC WAVES...THUS HAVE GONE WITH THE MAJORITY AND ALLOWED THE FNT TO CLR WI MON NGT AND MOV TOWARD THE OHIO RIVER VALLEY ON TUE. THIS LEAVES A WEAK HI PRES OVR THE WRN GREAT LKS...THUS HAVE GONE DRY FOR BOTH MON NGT AND TUE. ATTN THEN SHIFTS TO THE NRN PLAINS/UPR MIDWEST ON WED WHERE ANOTHER SHRTWV TROF TO BE DROPPING SEWD. THERE REMAINS SOME DEBATE AMONG THE MDLS WITH THE STRENGTH OF THE TROF (ECMWF WEAK/GFS STG). A MORE PRONOUNCED DIGGING MAY SLOW THE ONSET OF PCPN...SO WL HAVE TO WATCH THE TRENDS IN THE COMING DAYS. && .AVIATION...THUNDERSTORMS WITH VERY HEAVY RAINS WILL MOVE ACROSS CENTRAL WISCONSIN THROUGH MIDDAY WITH LIGHTER RAINS FURTHER NORTH AND EAST IN THE AFTERNOON. DESPITE THE HEAVY RAINS CEILINGS AND VISIBILITIES WILL BE MOSTLY VFR AS THE RAIN IS FALLING FROM A MIDDLE CLOUD DECK. THERE WILL BE ISOLATED IFR CONDITIONS THOUGH TODAY. && .GRB WATCHES/WARNINGS/ADVISORIES... NONE. && RDM/KALLAS
Hazardous weather outlook, Aug 14, 6:42 AM CDT, 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 642 AM CDT FRI AUG 14 2009 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-151145- VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE- MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE- WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET- MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO- 642 AM CDT FRI AUG 14 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL AND NORTHEAST WISCONSIN. .DAY ONE...TODAY AND TONIGHT TORRENTIAL RAINS ARE EXPECTED THIS MORNING ACROSS PARTS OF CENTRAL WISCONSIN. THIS WILL CAUSE FLOODING OF SMALL STREAMS AND URBAN AREAS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS ARE LIKELY SUNDAY AFTERNOON OR SUNDAY NIGHT. THERE IS A SLIGHT CHANCE THAT SOME OF THEM COULD BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ASKED TO CALL IN REPORTS OF EXCESSIVE RAINFALL TODAY. LMZ521-522-541>543-151145- THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN- 642 AM CDT FRI AUG 14 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE MICHIGAN AND THE WATERS OF GREEN BAY. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS ARE LIKELY SUNDAY NIGHT. THERE IS A SLIGHT CHANCE THAT SOME OF THEM COULD BE SEVERE.
In the hours before
Special weather statement, Aug 14, 1:19 AM CDT, 5 hours 58 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREEN BAY WI 119 AM CDT FRI AUG 14 2009 WIZ030-035-140745- MARATHON-WOOD- 119 AM CDT FRI AUG 14 2009 ...TORRENTIAL RAINS EXPECTED IN PARTS OF WOOD AND WESTERN MARATHON COUNTIES... AT 113 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING THUNDERSTORMS WITH TORRENTIAL RAINS ALONG A LINE EXTENDING FROM 40 MILES WEST OF MEDFORD TO 5 MILES WEST OF ABBOTSFORD TO 10 MILES WEST OF SPENCER TO 30 MILES SOUTHWEST OF SPENCER TO 60 MILES WEST OF BABCOCK...MOVING EAST AT 15 MPH. IN ADDITION TO THE TORRENTIAL RAINS...WINDS AROUND 40 MPH ARE EXPECTED WITH THESE STORMS. THE STORMS COULD PRODUCE 3 INCHES OR MORE OF RAIN IN SOME PLACES. IF YOU LIVE IN A FLOOD PRONE AREA YOU SHOULD LISTEN FOR LATER UPDATES. RDM
Special weather statement, Aug 14, 6:33 AM CDT, 44 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREEN BAY WI 633 AM CDT FRI AUG 14 2009 WIZ030-141215- MARATHON- 633 AM CDT FRI AUG 14 2009 ...TORRENTIAL RAINS WILL AFFECT HIGHWAY 29 BETWEEN WAUSAU AND EDGAR... ...URBAN FLOODING LIKELY IN WAUSAU THIS MORNING... AT 628 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS WITH TORRENTIAL RAINS OF AN INCH OR TWO PER HOUR BETWEEN WAUSAU AND EDGAR ALONG HIGHWAY 29. THE TORRENTIAL RAINS WILL LIKELY CAUSE VERY POOR VISIBILITIES ON THE HIGHWAY...AND FLOODING OF STREETS AND UNDERPASSES IN WAUSAU FOR THE MORNING RUSH HOUR. PLEASE SLOW DOWN IN HEAVY RAIN AND DO NOT DRIVE ACROSS ROADS WITH STANDING WATER. RDM
The office that day
Everything else NWS Green Bay, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 2:28 AM CDT | Areal Flood Advisory | GRB | Marathon, Portage, Wood | 3 hr |
| Aug 14, 6:00 AM CDT | Areal Flood Advisory | GRB | Langlade, Marathon, Portage, Shawano, Waupaca, Wood | 4 hr |
| Aug 14, 4:44 PM CDT | Severe Thunderstorm Warning | GRB | Marinette | 31 min |
| Aug 14, 5:16 PM CDT | Special Marine Warning | GRB | 89 min | |
| Aug 14, 6:23 PM CDT | Areal Flood Advisory | GRB | Door | 3 hr |
| Aug 14, 6:40 PM CDT | Special Marine Warning | GRB | 80 min | |
| Aug 14, 6:52 PM CDT | Flash Flood Warning | GRB | Door | 71 min |
Nearby
Flash Flood Warnings in Wisconsin, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.